Advertisement

New warning of deadly drug in Ohio

The major problem is Narcan can’t revive a person who has overdosed on the mixture
Updated: May. 8, 2019 at 10:54 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

CINCINNATI, OH (FOX19) - Emergency medical service providers throughout Ohio are being warned to be on the lookout for a new drug cocktail that is very deadly.

A sedative typically used for horses is now being mixed with heroin or fentanyl. The major problem is Narcan can’t revive a person who has overdosed on the mixture.

With Narcan readily available it appeared that first responders were starting to get a handle on the spike in deadly overdoses. Now those numbers are starting to rise once again as Xylazine is being added to street drugs. The Ohio Department of Health sent out an alert to all EMS providers on Wednesday warning them to be prepared.

Dr. Erin Luker is a Veterinarian for Rolling Hills in Bethel. She gave us a closer look at the medication Xylazine.

“It’s a very common medication we use it in horses and cattle. It’s really a staple in my job as a veterinarian to use this drug to sedate animals,” said Dr. Luker.

The small box of the medication can be used for up to 40 doses. Dr. Luker says she can’t imagine the effect it would have on a human.

“I believe they would get really light headed and potentially faint. It’s pretty dangerous. It has pretty potent side effects in humans," said Luker.

The Department of Health says the drug mixture has been linked to three deaths so far in Ohio. Since Xylazine is classified as an Alpha 2 agonist, not an opioid, Narcan will not reverse the effects of an overdose.

Dr. Luker says the medication currently is not considered a controlled drug.

“It’s a prescription only drug that we give horses and cattle. It’s usually used under the direction of a veterinarian so it would be difficult to get the drug if you didn’t have horses obviously," Luker said.

However, during an online search FOX19 did find the medication available for sale on a few websites.

Now that the drug is being abused Dr. Luker says she more concerned that it won’t be as easily available for vets who need it.

The Department of Health is also asking the public to stay alert. They say, while there is no safe way to use illegal drugs, it is important that drug users, their friends and family are aware of the steps they can take to help reduce the risk of death. Their recommendation is not to use drugs alone and if you witness an overdose contact 911 immediately.

Copyright 2019 WXIX. All rights reserved.